Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 52, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2004, 7:59 AM EDT for Baltimore County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 7:59 AM EDT (11:59 UTC)
- Expired
- Aug 1, 2004, 11:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 12.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 011204 FFWLWX MDC005-011500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 759 AM EDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR BALTIMORE COUNTY IN NORTHERN MARYLAND * UNTIL 1100 AM EDT. * AT 759 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 7 MILES SOUTHEAST OF BENTLEY SPRINGS...MOVING NORTHEAST AT 15 MPH. RADAR INDICATES THAT ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE INTO BALTIMORE COUNTY BY 830 AM...AND WILL BE CAPABLE OR PRODUCING ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 1100 AM EDT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3969 7678 3947 7684 3956 7656 3971 7662 $$ PELOQUIN
1 follow-up statement
000 WGUS71 KLWX 011323 FFSLWX MDC005-011500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 920 AM EDT SUN AUG 1 2004 ...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE COUNTY UNTIL 1100 AM EDT... AT 920 AM EDT...WEATHER SERVICE RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER AND TO THE NORTH OF COCKEYSVILLE...MOVING EAST AT 15 MPH. RADAR INDICATES THAT TWO TO THREE INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS...HAS ALREADY FALLEN OVER THE WARNED AREA OVER THE PAST FEW HOURS. ANOTHER INCH OF RAINFALL WILL BE POSSIBLE THROUGH 1100 AM EDT. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE COCKEYSVILLE AND GLENCOE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ PELOQUIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:00 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 1, 5:00 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 AM EDT SUN AUG 1 2004 GIVEN FLD PROBS OF EARLIER IN THE SHIFT WEVE DONE THINGS IN A WAY NOT OFTEN SEEN NOWADAYS...ONE PERSON DOES ALL THE PRODUCTS AND OTHER WATCHES RDR/ISSUES WRNGS. ALL ESSENTIAL PRODUCTS HV BEEN RELEASED. APRCHG FNT HAS BEEN VERY EFFICIENT AT WRINGING OUT MOISTURE. W/ DWPTS OVR 70 E OF THE MTNS...RECENT FLD HISTORY..AND WHAT WEVE SEEN OVRNGT WE HV ISSUED A FLD WTCH FM DC-HARFORD-FREDERICK MD. SOME FFG IS UNDER 1. WEVE SEEN OVR 5 IN CARROLL CNTY W/ SVRL ROAD CLOSURES. AFTR TDA ITS BEGINNING TO LOOK LK MID ATLC WL BE IN A DRYING TREND. FNT WL BE SLOW TO EXIT AREA AND WL HV DIMINISHING POPS IN THE ZNS THRU MON. AM KEEPING EYE ON TRPCL SYSTEM COMING UP THE CST...BUT AT THIS TIME I BLV IT WL BE FAR ENUF OFFSHORE THAT WE WL END UP IN A SUBSIDENT RGN TUE. BYND THAT WE MV BACK INTO THE WRN RDG/ERN TROF PTTN WE SAW THRU MUCH OF JUL. COLD FNT WL PUSH INTO THE CAROLINAS FOR THE 2ND HALF OF THE WK...MVG INTO QUITE COMFORTABLE TEMPS INTO THE WKND. WOODY && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLD WTCH TIL 6 PM. MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014. VA...FLD WTCH TIL 6 PM VAZ054. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 1, 5:16 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 516 AM EDT SUN AUG 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-011600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 516 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF AN APPROACHING COLD FRONT. A FLOOD WATCH HAS BEEN ISSUED FOR TODAY FROM WASHINGTON DC TO HARFORD COUNTY WEST TO FREDERICK MARYLAND. RAINFALL AMOUNTS OF OVER TWO INCHES IN AN HOUR WILL TRIGGER FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 1, 7:40 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 740 AM EDT SUN AUG 1 2004 MDZ006-011230- NORTHERN BALTIMORE MD- 740 AM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN BALTIMORE COUNTY... AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR. THIS MAY CAUSE PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR DRAINAGE AREAS. PELOQUIN
Special weather statement, Aug 1, 7:40 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 740 AM EDT SUN AUG 1 2004 MDZ006-011230- NORTHERN BALTIMORE MD- 740 AM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN BALTIMORE COUNTY... AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR. THIS MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING OR POOR DRAINAGE AREAS. PELOQUIN
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:31 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Jul 31, 11:59 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Aug 1, 1:35 AM EDT | Flash Flood Warning | LWX | Baltimore, Carroll | 3 hr |
| Aug 1, 4:08 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Aug 1, 7:14 PM EDT | Flash Flood Warning | LWX | Baltimore | 91 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.